There are many reasons why antibiotics can cause chest pain. It might be a side effect, allergy, acid reflux, simply drinking too little water or lying down shortly after taking the medications.
Even though experiencing chest pain after taking antibiotics is not common, if you feel any unexpected side effects (not just chest pain), it’s best to call your doctor!
Reasons of chest pain caused by antibiotics
These are the most common reasons why you might feel chest pain after taking antibiotics:
- not drinking enough water when taking the pills
- lying down shortly after taking the medication
- it might be a side effect
- drinking alcohol
- 1 in 15 people can have allergic reactions to antibiotics
How do antibiotics affect your heart?
A common type of antibiotic – fluoroquinolones – can increase the risk of cardiac issues. According to this study, these antibiotics increase the risk of aortic and mitral regurgitation.
Albeit rare, pericarditis due to drug allergy might also be a possible reason for chest pain after taking antibiotics.
Pill-induced esophagitis is another rare cause of acute chest pain. Underlying esophageal disorders, not drinking enough water or lying down right after taking the prescription might increase the risk. Basically, the drug needs enough time and water to go through the esophagus.
A more common reason why antibiotics can cause chest pain is acid reflux. The reason is related to the way antibiotics interact with the gut flora.
How do antibiotics affect your gut?
Antibiotics are known for their power to kill bacteria. This is the reason they have been able to save a lot of lives over the centuries.
However, the same antibiotics are responsible for killing the healthy flora that is essential for your stomach. Antibiotics can kill not only the bad but the good bacteria in the gut and cause indigestion, which can lead to acid reflux.
When antibiotics get to your gut, they kill the beneficial bacteria responsible for the balance of acidity in your digestive system. When they do this, you might not digest food properly, and the content of your stomach can start flowing back into the food pipe. As a result, the food causes heartburn around the lower chest area.
For this reason, you need to take precautionary measures whenever you need to take antibiotics. You must be keen on the dosages to ensure that they do not completely deplete the flora in your gut.
Antibiotics and acid reflux
Your intestines and stomach contain different microorganisms, such as bacteria which help aid the digestion process. Whenever you have a bacterial infection in the body, you will typically be prescribed antibiotics.
Unfortunately, antibiotics have no way of telling the difference between the good and bad bacteria present in your gut. As such, they lead to various adverse effects such as:
- Eliminating the valuable bacteria in the digestive system
- Lead to an imbalance of good and bad bacteria in the gut
- Causes an overgrowth of harmful bacteria, which causes stomach upsets and other complications.
- An increase of pressure in the stomach
- Backflow of food and acid from the stomach to the esophagus
Antibiotics have also been known to have other digestive side effects like:
- gas and bloating
When you take antibiotics, they might irritate the esophagus lining, cause heartburn.
For infants, treatment with antibiotics has been known to reduce the number and species of bacteria in the gut. The diversity of microbiomes in the gut is still in progress, and the antibiotics stop these bacteria from diversifying and meeting various needs in the child’s digestive system.
How to relieve heartburn caused by antibiotics?
There are some prescribed medications and others that are available over the counter that you can use to relieve heartburn and acid reflux symptoms that is caused by antibiotics. They include:
- Antacids help neutralize the stomach acid produced in excess due to the reaction to the stomach lining getting irritated by the antibiotics. They are a source of quick relief, but they will not reconstruct an esophagus that has been damaged by stomach acid.
- H2-receptor antagonists can also reduce stomach acid and are known to provide relief longer than antacids are capable of. They provide better relief and have a long-lasting effect which is essential when you are experiencing heartburn.
- Proton pump inhibitors can also decrease stomach acid. They include Pantoprazole, Rabeprazole, Esomeprazole, Omeprazole. Omeprazole is incredibly effective and affordable than the others and is the most used PPI worldwide.
With these medicines, you will be able to manage the acid reflux that the antibiotics have caused.
However, you might want to read this article by Harvard Health Publishing about the side effects of such medicines. Long story short: you might want to try to restore your gut flora naturally before trying these drugs.
Restoring your gut flora after taking antibiotics
You must rebuild the gut bacteria after the negative impact of antibiotics. The gut heals on its own, but it can take at least 1.5 months, and up to six months to fully recover, and you might still be missing a few beneficial species.
You can make the restoration faster using several methods:
- Prebiotics: These are a type of fiber that acts as a food source for gut microbes. They trigger the growth of beneficial fungi and bacteria, promoting gut health and increased the bacteria population and diversity.
- Probiotic Supplements: Probiotics are live cultures and contain live bacteria and yeasts crucial to gut health. With an excellent probiotic that contains the microbe strains with at least 50 billion colony-forming units per dose, you will be able to restore your gut.
- Fermented foods: These are the type of food that is naturally rich in probiotics (e.g. buttermilk, yogurt, certain kinds of milk). After using antibiotics, these are a good way of promoting better gut health and should be a part of your regular diet.
- Fruits and vegetables: These are full of prebiotics and important for regenerating the good bacteria in your gut. Bananas and sweet potatoes are readily available sources of prebiotics and can be incorporated into your diet.
It is important to note that you usually should not use these methods right after taking the antibiotics. 1-2 hours waiting time is often recommended for maximum efficiency.
First things first: If you experience chest pain or any side effects after taking antibiotics, always let your doctor know about it!
As a rare side effect antibiotics can cause heart problems, and chest pain might be an indication of this.
A more common reason for chest pain after taking antibiotics is heartburn. You should try to manage heartburn with lifestyle and dietary changes first. If they don’t work, you might need to take medications.
Frequently asked questions
Can I take an antacid with antibiotics?
Antacids can delay and reduce the absorption of some antibiotics. Therefore you should talk to your doctor before taking antacids with antibiotics.
Can doxycycline cause heartburn?
Doxycycline has many side effects and heartburn is among them.
Should I stop taking antibiotics if it causes chest pain?
You need to consult with your doctor about that. If the chest pain is caused by a side effect, your doctor might recommend a different drug. If the cause is heartburn, you might get medication for that or try some natural methods.